Can You Take Excedrin And Ibuprofen Together

The question “can you take Excedrin and Ibuprofen together?” is commonly asked by those battling with pain, aches and other health conditions. Aspirin can be used in preventing strokes and heart attacks while Ibuprofen can reduce fever. 

For health conditions or symptoms that involves administering of drugs , it is pertinent and advisable to find out the possibility taking the two drugs together?.. The answer is no. Read on to know the reason behind this answer and every information about Excedrin and Ibuprofen.

WHAT IS EXCEDRIN?

Excedrin is an over-the-counter medication that contains acetaminophen, aspirin, and caffeine. It is used in treating minor pains and aches like migraines, headaches, arthritis, and muscle aches.

Excedrin has:

  • 250 mg of acetaminophen
  • 250 mg of aspirin
  • 65 mg of caffeine

These three components work in different ways:

Acetaminophen is an analgesic that works on the brain to stop mild and moderate pain. It is also used to reduce fever in children and adults.

, also known as acetylsalicylic acid is a non-steroidal inflammatory drug (NSAID) used to reduce fever and relieve mild to moderate pain caused by headache, common cold, toothache and muscle ache. It works by stopping how certain substances are produced in the body. It also reduce swelling and inflammation.

Caffeine is an adenosine antagonist, it inhibits the activity of a natural chemical in the body called adenosine, this chemical is higher during migraine attacks. When this chemical is blocked, pain is relieved and the symptoms of migraine are relieved as well. Caffeine can also improve the effects of acetaminophen and aspirin by narrowing those blood vessels so that a little dose will give you relieve to your symptoms.

WHAT IS IBUPROFEN?

Ibuprofen is a non-steroidal anti-inflammatory drugs (NSAIDs) with fever reducing, analgesic and anti-inflammatory properties. According to the list by the World Health Organization (WHO), Ibuprofen is considered as an essential drug. It is a popular pain relieve medicine that can be easily gotten over-the-counter. 

Ibuprofen works by blocking the production of cyclooxygenase (COX)-1 and COX-2. These substances are released by the body when there is injury or an illness like fever, swelling or inflammation. If Ibuprofen is taken orally, effects can be seen in about 20 to 30 minutes.

Some uses of Ibuprofen include treating:

  • Inflammation
  • Menstrual pain
  • Common cold
  • Back pain
  • Arthritis
  • Fever
  • Headache
  • Sprains
Can You Take Excedrin And Ibuprofen Together
Can You Take Excedrin And Ibuprofen Together

CAN YOU TAKE EXCEDRIN AND IBUPROFEN TOGETHER?

It is a dangerous combination to take Excedrin and Ibuprofen together. This is because both Ibuprofen and Excedrin are from the same class of medicine which is nonsteroidal anti-inflammatory drugs (NSAIDs). Excedrin has aspirin which makes it to be classified as a non-steroidal anti-inflammatory drug (NSAID). These drugs have similar side effects and taking both is like having excess of this NSAID ingredient and this leads to increase in the side effects.

Taking Excedrin and Ibuprofen can cause bleeding in the stomach (gastrointestinal bleeding), ulcers and perforation especially if both drugs are taken too much. When you combine both drugs, you are only increasing your risk of having stomach bleeding.

u are at risk of having stomach bleeding from the use of this drug if you:

  • Have or have had stomach ulcers or gastrointestinal bleeding
  • Are older than 60 
  • Take medications that thin the blood (steroids)
  • Take more than 3 or more beverages with alcohol every day
  • Take one of the drug longer than prescribed.

Ibuprofen and Excedrin (aspirin) can cause allergic reactions like rash, hives, blisters, wheezing and swelling of the face. When you take both Excedrin and Ibuprofen together, you are only increasing your risk of any of the reactions. Excedrin has aspirin and this is a blood thinning agent, Ibuprofen can interact with this agent and this can cause irritation on the lining of the stomach.

Combining both Excedrin and Ibuprofen may also cause hearing problems. You may start to hear little than normal or notice a ringing in your ears. Taking Ibuprofen after Excedrin or at the same time can reduce the effectiveness of the aspirin. For instance, if Excedrin is taken to prevent a heart attack, then taking Ibuprofen at the same time for other purposes can interfere with the effectiveness of aspirin in Excedrin for the heart.

Combining both Excedrin and Ibuprofen at the same time will lead to duplication, this results to more drugs in the body with lesser effects.

HOW SOON AFTER EXCEDRIN CAN I TAKE IBUPROFEN?

Excedrin works a little differently than Ibuprofen but they have similar side effects. The usual dose for taking any aspirin drug including Excedrin is 500 to 1,000 mg every 4-6 hours. You should not take aspirin or Ibuprofen within 8-12 hours of each other. 

According to the Food and Drug Administration (FDA), it is advised that you take Excedrin only after at least 8 hours of having Ibuprofen. The main reason for spacing these drugs is because they can cause stomach upset. The liver breaks down both drugs and taking them at the same time will cause extra pressure on the liver. In order to avoid this pressure, it is best not to take them together.

To avoid the side effects associated with this combination, it is best to take both drugs on separate days. If it is compulsory or you need to take both on the same day, there must be a good 8 – 12 hours gap in between.

WHY DOES IT TAKE SO LONG TO TAKE EXCEDRIN AFTER IBUPROFEN?

The reason for the long time recommended to take Excedrin after taking Ibuprofen is to allow the drug to have effects in the body. Taking Excedrin after having Ibuprofen will interfere with the effects of aspirin in one drug. The likelihood of having adverse side effects will increase when you take Excedrin so soon after taking Ibuprofen.

These adverse effects can be indigestion, vomiting and nausea. Although you can treat these side effects at home, the pains and discomfort are not what anyone would want to experience. Other adverse effects can be difficulty in talking or breathing, swollen hands and feet, peeling of the skin, yellowing of the eyes and skin, red and blistered skin as well. It is best to stay for a long time after using Excedrin before taking Ibuprofen

HOW LONG DOES IT TAKE FOR EXCEDRIN TO WEAR OFF?

Excedrin can be used to treat mild to moderate pain and aches for up to 6 hours. Also, the side effects like heartburn, nausea, headache, sleeping problems and ache in the stomach. So, it is best to wait for the effects of Excedrin to wear off before you take Ibuprofen. This is to reduce the risk of having combined effects of ibuprofen and the aspirin in Excedrin.  

WHAT CAN YOU NOT COMBINE WITH EXCEDRIN?

There are some medications that can cause drug interactions if you combine them with Excedrin. These interactions can either increase or decrease the effects of Excedrin or the other drug. There may also be side effects of this combination.

Do not take Excedrin with some medications or consult your doctor before taking drugs like:

  • Non-steroidal anti-inflammatory properties like Ibuprofen, naxopren or celecoxib
  • Blood thinning medications like warfarin, rivaroxaban, and apixaban
  • Anti-seizure drugs like valproic acid
  • Gout drugs such as probenacid
  • Antacids like magnesium hydroxide
  • Drugs for treating clots like alteplase and reteplaseangiotensin-converting enzyme (ACE) inhibitors such as lisinopril, enalapril, and ramipril
  • Antidepressants like venlafaxine
  • Psychiatric drugs such as furazolidone, procarbazine, and selegiline
  • Antiplatelet drugs such as clopidogrel
  • Diuretics such as furosemide and hydrochlorothiazide
  • Herbal medications that contain echinacea, garlic, ginger, and gingko
  • Fluoroquinolones such as ciprofloxacin (Cipro), levofloxacin, and ofloxacin
  • Methotrexate

HOW TO USE EXCEDEIN AND IBUPROFEN SAFELY

How to use Excedrin

The recommended treatment with Excedrin or any drug with aspirin is to use four to eight 81-mg tablets every four hours or one to two 325-mg tablets every four hours (Healthline, 2018). You are not to use more than forty-eight 81-mg tablets or twelve 325-mg tablets in 24 hours. If you are using aspirin to prevent heart attack or stroke, your typical treatment will be one 81-mg tablet of aspirin per day. 

How to use Ibuprofen

Ibuprofen is used to treat minor pains, aches and fever. The treatment can require one to two 200-mg tablets every four to six hours (Healthline, 2018). However, you should take the lowest amount of this drug, do not take more than six tablets in a day.

WHICH WORKS BETTER BETWEEN EXCEDRIN AND IBUPROFEN?

Excedrin and Ibuprofen both work well in relieving pain and ache but which of them works better? According to a research by the National Library of Medicine in 2014 showed that the ingredients in Excedrin are more effective in reducing migraine and other headache than Ibuprofen. Also, it takes Excedrin at least 16 minutes faster than Ibuprofen.

CONCLUSION

It is not advised or recommended to take Excedrin and Ibuprofen together to avoid serious side effects. If you feel like taking both drugs, you should consult a doctor first. If your doctor approves, you should take it with caution and look out for the adverse side effects. If you notice any severe side effects, you should see your doctor immediately.

error: